Dizzy spells with AF

I wonder whether anyone else has experience of this. If I have a long period of AF - say more than 4 or 5 hours it will often clear with a 1 or at most 2 second feeling of intense dizziness and faintness. Pounding in the ears, loss of vision as in about to faint, loss of balance, all very frightening. But after 1 or2 seconds it clears and I'm fine, AF gone and I'm ready to go. It is as if something has cleared. For several years I have had mild tinnitus and this is much more pronounced since these 'dizzy' episodes. Any ideas? Or does anyone else get the same thing.

7 Replies

  • I would try to have a heart recording when this happens so the doctors can see what is happening- maybe A and E if you don't have an alivecor monitor- explain your concern so they can rule out anything potentially serious??

  • There were some posts about this recently but I can't remember the heading.

    Anyway, to sum up, it is caused by your heart pausing as it changes from AF to NSR. I don't know how the tinnitus ties in, but I have noticed mine has got worse since I started having the mini blackouts. I'm seeing my cardiologist about those in August so I'll ask him about it.

  • My GP told me onset or increased tinnitus is not uncommon with AF. Search on tinnitus - I wrote a post fourth week of March and quite a few replies.

    Suggest you get a hearing test. NHS do them and also all main high street providers do free ones. I am in the process of researching hearing aids and it appears that identical model is cheaper through Age UK (formerly Age Concern). You don't have to be an OAP to use them. I have already had high street one and was told that having a hearing aid would correct the frequencies where I have some deafness, would slow down rate of tinnitus increase and slow down deafness. A short summary of a five minute explanation.

  • Yes I get this feeling often; but not always, when reverting back to NSR from AF. Luckily I have never actually passed out. I do have a very slow resting rest in the low 40s and can get fast AF up to 200bpm so it can be quite a transition.

    My understanding from my EP is it is the pause between the 2 rhythms and rates. If you do experience actual black outs (syncope) this is something that you should present urgently to your medical team - if pauses are too long they like to treat (pacing) as it is considered dangerous. If it stays as pre-syncope you should still mention it as a symptom when you see them next.

    I don't get Tinnitus but have worn hearing aids for over 5 years for early onset hearing loss so Peter's post is interesting.

    Hope you keep well.


  • I used to have exactly this problem which was caused by a pause between AF ending and the heart going back into normal rhythm. I had a pacemaker fitted in March last year which eliminated the problem completely

  • I have had this happening more or less every time in the transition between AF and nsr but only really since my 2nd ablation at the end of last year. I agree it's very scary when it's going on, you're not sure if you're going to pass out or not, in my case it sometimes went on for up to 10 seconds and occasionally more than once, which at the time is the most awful feeling.

    My EP recently said that it could be because of the medication, the more you take the more likely it happens unfortunately. I've been taking Flecainide and Bisoprolol or Metoprolol as a pip when the AF starts and depending on how long it lasts I have taken the dose more than once during the episodes.

    I had my 3rd ablation last Friday so am still in recovery, and keeping everything crossed that this one will be the one that works but still such early days I won't know for several months.

    It might be worth discussing your experience with your EP so see what they say, as I don't think it's that common and perhaps they could shed a light on why it's happening and what can be done about it.

  • One further thought in addition to the other helpful comments. It has been explained to me that in the transition from AF back to a normal rhythm your blood pressure can drop dramatically. This has happened to me a couple of times, and the symptoms are very similar to what you experienced, i.e. dizziness, feeling faint and blurred vision.The episodes lasted perhaps 30 seconds for me, as my blood pressure righted itself.I was told this is a defence mechanism of the heart to encourage the body to lie down and take it easy as the transition back takes place. It was a bit scary of me, but when it happens now, I do know to sit down right away if I m not already!

You may also like...